Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Unprotected sex, pain in penis due to sanitizer applied, tests negative, taken rocephi, redness over scrotum. Possible causes?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 1996
Answered : 988 Questions
Question
I had unprotected sex about 12 weeks ago. On the first night I panic and put hand sanitizer on my penis. Yes, it did hurt. The next day I had some minor pain inside the tip of my penis. I got tested for Chlamydia, Gonorrhea and Herpes on the 7th day which came back negative. The Dr gave me antibiotics, suprax and azithromycin.

At the start of the second week the pain goes away in my penis and I start getting a heat/burning sensation in my scrotum and it turns red. Then the next week the inside of my thighs and buttocks gets a burning sensation but not red. None of this was painful, just annoying. No there was no itching, just a burning or heat sensation.

During the fourth week the symptoms start to go away, and during the 5th week the redness was mostly gone and so was the heat/burning sensation. During this time I had no fever, but my mid body area was very warm. No other symptoms.

Then about week 6 I have some discomfort above the penis, in the pubic hair region. A mild ache, which hurt more if I pushed on it. My Dr. says I have Epididymitis. I was given 250 mg of rocephin and ten days worth of levofloxacin. In 24 hours the pain was gone and I start to finally feel back to normal after 6 weeks of various symptoms. I had a herpes test done at 6 weeks, I know it was early but I wanted to see if there was any movement from an earlier teat I took in week 1. This came back negative.

I am left with a red scrotum that burns a little but no itching and my inner thighs that have no rash but feel like they are burning a little. And there lies my question. What could this be that is causing my scrotum to be red and feel mildly burning. A fungus? A bacteria? Something else? The whole scrotum is red up to the base of the penis. Plus now I am starting to feel a little burning sensation in my public hair area, but no rash. For the last 3 days I have been washing with Cetaphil and using a Cetaphil moisturizer.
Posted Thu, 12 Apr 2012 in Skin Hair and Nails
 
 
Answered by Dr. Bharat Chawda 15 hours later
Hello.

Thank you for posting the query.

You have provided with good information regarding your skin problem and it is a very good description. I appreciate it. Also that you have got all the relevant test done (which has come negative).

I shall address your concern based on your current given information.

It seems, that the burning sensation over pubic region and buttocks is some sort of irritant dermatitis or a allergic reaction due to either the sanitizer you had used or due to some new soap or body wash if you are using it.

The burning sensation & redness over the scrotum could be due to same reason. I don't think, it is due to a fungal infection or bacteria or even herpes. These things won't last this long without showing up with some visible skin changes.

Like in a fungal infection, we see peeling of skin with itching. In a bacterial infection, one would complain of pain and pustules and in Herpes, we get to see multiple water filled lesions associated with pain and fever. Also it doesn't fit in to any of the STDs either.

Since you don't have any such symptoms, the two possibilities left are Irritant Dermatitis or a Allergic Reaction.

Burning sensation is also seen in deficiency of vitamin B12, but thats mainly over extremities.

The pain over the pubic region could be due Epididymitis as your doctor told you.
And that is the reason you have responded good to the treatment.

As for the scrotal redness, I would like to know few things here :
1) Did you use any new cream or cleansing lotion or Dettol/Savlon to cleanse the area (apart from cetaphil) ?
2) Have you used any new under garments of late?
3) Are you suffering with any diagnosed medical conditions ( like diabetes) ?

If you can reply me with the answers, I would be able to suggest you better.
Meanwhile you can use any good mild steroid cream in combination with an antibiotic. This would help reduce the redness and burning sensation.

I hope, the information I've provided is useful, rest when you reply me back with the answers.

Awaiting for your reply.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Unprotected sex, pain in penis due to sanitizer applied, tests negative, taken rocephi, redness over scrotum. Possible causes? 4 days later
Thank you Dr. for your concerned response and the attention you have given my situation.
Let me just confirm, yes, there has been no itching, change or peeling in the skin. No lesions or pain. Just redness and a burning sensation.

Here are the answers to your question:

1) Did you use any new cream or cleansing lotion or Dettol/Savlon to cleanse the area (apart from cetaphil) ?

This all started after two things happened, when I put hand sanitizer on my penis and maybe the scrotum (I don’t remember) and after I took antibiotics for 2 weeks. The redness started one week after the hand sanitizer application. The burning started to increase after using the Cetaphil moisturizer, so I have stopped using that.

After the redness started I used various antifungal, antibacterial and anti-yeast creams with no change. But because of my impatience, I have not used any for more than a few days.

2) Have you used any new under garments of late? No, always cotton.
3) Are you suffering with any diagnosed medical conditions (like diabetes)? No, none.

You mentioned, “you can use any good mild steroid cream in combination with an antibiotic over the affected area.”. Do you mean like a hydrocortisone cream for a steroid cream? And do you mean something like Neosporin for an antibiotic?

Your learned opinion is welcomed.

Thank you,

XXXXXXX
 
 
Answered by Dr. Bharat Chawda 1 hour later
Dear,

Based on your answers, I still feel it is possibly allergic reaction or an irritant dermatitis .

Topical steroid does mean hydrocortisone or clobetasol like preparations; hydrocortisone being very mild one.

Among topical antibiotic, I would prefer to use either gentamycin or mupirocin cream. Neomycin is also antibiotic but dermatologist around the world don't prefer using it, as it has tendencies to cause allergic reaction.

I am sure you would get these creams at your place also, but whether these creams are available over the counter(OTC) or not would depend upon you government laws.

You can apply these creams couple of times in a day. I am hopeful that you would respond good to these creams.

Along with these creams, over the counter anti-allergic tablets might also benefit you. You can even consider consulting a dermatologist at your place if the problem persists.

I hope you would benefit from the advise.

Wish you good health and speedy recovery.

Regards,
Dr.Bharat chawda
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor